Gransnet forums

Health

Does medication for Osteoporosis cause weight gain?

(14 Posts)
Granny23 Sat 12-Dec-20 12:30:05

Just that really. I have put on nearly half a stone since I started (a year ago) on Alendronic Acid weekly and Adcal-D3 daily. The strange thing is while I have gained weight, I have lost size! i.e. all my size 14 trousers, which were a tight fit last year are now loose and prone to fall down! DD reckons that my bones are now heavier while my 'flab' has declined due to extra exercise - Can this be true?

HootyMcOwlface Sat 12-Dec-20 12:39:43

I’ve been on those meds for exactly 5 years now and can’t say I’ve noticed any change in weight. The only thing I have noticed is I find quite a lot of hair in the shower plug hole these days after washing my hair! Don’t know if that’s due to the drugs or just an age thing but I don’t like it! 😝

Marydoll Sat 12-Dec-20 12:41:51

I havebeen on and off osteoporosis medication, tablets and infusions for over thirty year and it has not affected my weight.

It's actually my RA medicine and long term steroid use which caused weight gain. .

paddyanne Sat 12-Dec-20 12:48:53

My late mother was on the weekly pill for years ,her weight was never more than 6 and a half stone...she was just 4 foot 10 .

SueDonim Sat 12-Dec-20 12:59:20

I took both those medications for five years and didn’t notice any weight gain. I’ve gained half a stone since stopping them, though. 🤔

Moonlight113 Sat 12-Dec-20 14:14:40

I would love to know if Alendronic acid does any good. I have been resisting it for some time.

Marydoll Sat 12-Dec-20 14:27:45

I can assure you it does. In my 30s a Dexa scan showed that I had the hip of an 80 year old woman.
Subsequent scans showed a vast improvement.
That was in the days when you had to fast all night and stay upright for an hour after taking it.

Moonlight113 Sat 12-Dec-20 14:31:03

I thought you still had to do that! That is what has been putting me off. I will have rethink. Thank you.

Kacee Sat 12-Dec-20 14:38:11

I've been prescribed Alendrolic acid and feel very nervous about taking it. I have a fracture in my back caused by osteoporosis so I know I should probably give it a go but I just keep holding back

Moonlight113 Sat 12-Dec-20 14:41:56

Sounds like you really need it Kacee. Deep breath........ It'll be fine. 🙂

Sparklefizz Sat 12-Dec-20 14:47:53

Kacee

I've been prescribed Alendrolic acid and feel very nervous about taking it. I have a fracture in my back caused by osteoporosis so I know I should probably give it a go but I just keep holding back

I would look into it very carefully. There can be a number of nasty side effects. You need to weigh up the pros and cons. Every drug has a side effect, even aspirin.

SueDonim Sat 12-Dec-20 14:51:36

Alendronic acid worked for me. I started taking it after a double leg fracture. I had a one-in-ten chance of another fracture within a few years and I knew I wanted to do all I could to avoid a repeat of the trauma and upheaval that that caused in my family.

My last DEXA scan showed that my bone density is now normal for my age and that has come as a huge relief to me.

I too was initially scared of taking the tablets but actually, it wasn’t a huge deal. All that was involved was sitting upright fir 30 minutes after taking the tablet accompanied by a big glass of water. I decided to take mine on Sundays, which is usually a quiet day for us. I got up, took the tablet and water, sat for 30 mins, then the rest of the day proceeded as usual. Job done! smile

Marydoll Sat 12-Dec-20 15:04:10

I had two vertebraic fractures which resulted in a verteboplasty procedure. Kacee. Its a no brainer. You have to look at the pros and cons.
I'm fortunate to have infusions once a year now as I can no longer tolerate the tablets.

isabelfk1 Sun 27-Dec-20 11:28:28

I'm 5ft 3in and used to weigh 8st 2lb and have always managed my diet
I have been taking alendronic acid tablets for 18 months now, and have put on 2st in weight.
No body seems to know why or give me an explanation as to why this has happened.